What should you do?
If someone develops signs of a severe allergic reaction—especially breathing difficulty, throat or tongue swelling, fainting, or severe weakness—treat it as a medical emergency.
If the person has been prescribed an epinephrine (adrenaline) auto-injector, it should be used according to their emergency plan. Emergency medical services should be contacted immediately afterward, even if the person begins to feel better.
Do not rely on antihistamines alone when there are signs of anaphylaxis. They may help with itching or hives but do not replace epinephrine for a severe reaction.
The important lesson
A rash by itself can have many causes, and most are not life-threatening. But a rash accompanied by breathing problems or swelling of the mouth and throat should never be ignored.
When an allergic reaction affects breathing or circulation, every minute can matter. Recognizing the warning signs and acting quickly can make a critical difference.